Alert archive / Wisconsin / Gale Warnings in 2019

Gale Warning 8, NWS Green Bay, WI

September 2, 2019

NWS Green Bay, WI issued this gale warning at Sep 2, 2019, 3:05 PM CDT. It took effect at Sep 3, 2019, 5:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2019, 3:05 PM CDT (20:05 UTC)
In effect from
Sep 3, 2019, 5:00 AM CDT
Expired
Sep 3, 2019, 7:09 PM CDT
In force
14 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

962 
WHUS73 KGRB 022005
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
305 PM CDT Mon Sep 2 2019

LMZ521-522-541>543-030415-
/O.UPG.KGRB.GL.A.0005.190903T1000Z-190904T0300Z/
/O.NEW.KGRB.GL.W.0008.190903T1000Z-190904T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
305 PM CDT Mon Sep 2 2019

...GALE WARNING IN EFFECT FROM 5 AM TO 10 PM CDT TUESDAY...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect from 5 AM to 10 PM CDT Tuesday. The
Gale Watch is no longer in effect. 

* WINDS...Southeast winds increasing to 15 to 25 knots late 
  tonight, then becoming southwest to 30 knots with gale force 
  gusts to 35 to 40 knots on Tuesday. Becoming west to northwest 
  15 to 25 knots late Tuesday afternoon and evening. 

* WAVES...Building quickly to 3 to 5 feet on the Bay, and 6 to 9 
  feet on Lake Michigan Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
5 follow-up statements
673 
WHUS73 KGRB 030230
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
930 PM CDT Mon Sep 2 2019

LMZ521-522-541>543-031030-
/O.CON.KGRB.GL.W.0008.190903T1000Z-190904T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
930 PM CDT Mon Sep 2 2019

...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 10 PM CDT
TUESDAY...

* WINDS...Southeast winds increasing to 15 to 25 knots overnight,
  then becoming southwest to 30 knots with gale force gusts to 35
  to 40 knots on Tuesday. Becoming west to northwest 15 to 25 
  knots late Tuesday afternoon and evening. 

* WAVES...Building quickly to 3 to 5 feet on the Bay, and 6 to 9 
  feet on Lake Michigan Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
484 
WHUS73 KGRB 030932
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
432 AM CDT Tue Sep 3 2019

LMZ521-522-541>543-031745-
/O.CON.KGRB.GL.W.0008.190903T1000Z-190904T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
432 AM CDT Tue Sep 3 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WINDS...South winds increasing to 15 to 25 knots this morning,
  then becoming west to 30 knots with gale force gusts to 35 knots
  this afternoon. Winds veering to northwest and diminishing this
  evening.
  
  
* WAVES...Building to 3 to 5 feet on the Bay, and 4 to 7 feet on 
  Lake Michigan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are expected.
Operating a vessel in gale conditions requires experience and properly
equipped vessels. It is highly recommended that mariners without 
the proper experience seek safe harbor prior to the onset of gale 
conditions.

&&

$$
849 
WHUS73 KGRB 031553
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1053 AM CDT Tue Sep 3 2019

LMZ521-522-541>543-040000-
/O.CON.KGRB.GL.W.0008.000000T0000Z-190904T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1053 AM CDT Tue Sep 3 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WINDS...South at 15 to 25 knots becoming west in the afternoon
  with gale force gusts to 35 knots. Winds veering to northwest 
  and diminishing this evening. 

* WAVES...3 to 5 feet on the Bay, and 6 to 10 feet on Lake
  Michigan. Waves will subside to 2 to 4 feet on the Bay and 5 to
  8 feet on Lake Michigan later this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
611 
WHUS73 KGRB 032034
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
334 PM CDT Tue Sep 3 2019

LMZ521-522-541>543-040300-
/O.CON.KGRB.GL.W.0008.000000T0000Z-190904T0300Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
334 PM CDT Tue Sep 3 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WINDS...Southwest at 15 to 25 knots, with a few gusts to 35
  knots thru early evening. Winds veering to northwest and
  diminishing later on tonight.
  

* WAVES...Waves will subside to 2 to 4 feet on the Bay and 3 to 5
  feet on Lake Michigan later this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
147 
WHUS73 KGRB 040009
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
709 PM CDT Tue Sep 3 2019

LMZ521-522-541>543-040815-
/O.CAN.KGRB.GL.W.0008.000000T0000Z-190904T0300Z/
/O.NEW.KGRB.SC.Y.0058.190904T0009Z-190904T1200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
709 PM CDT Tue Sep 3 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT WEDNESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 7 AM CDT Wednesday. The
Gale Warning has been cancelled. 

* WINDS...Nouthwest at 15 to 25 knots, with a few higher gusts
  near Deaths Door. 

* WAVES...Waves will subside to 1 to 3 feet on the Bay and 2 to 4
  feet on Lake Michigan later on tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Sep 2, 2:28 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 2, 2:28 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
228 PM CDT Mon Sep 2 2019

Updated to add long term portion for afternoon forecast issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 515 AM CDT Mon Sep 2 2019

Forecast concerns include the potential for severe thunderstorms
and heavy rainfall late tonight into Tuesday, and the possibility
of gales on Lake Michigan on Tuesday.

A weak surface trof was moving through northeast and central WI
early this morning, and a better defined cold front was dropping
south through northern MN and Lake Superior. Although there wasn't
much showing up on radar, surface observations indicated a few
light showers, especially in north central WI. Mostly cloudy skies
covered most of the forecast area, though patchy fog was developing
in locales where the clouds had scattered out. Temperatures were
mild, in the upper 50s to middle 60s.

The weak boundary is expected to drop south of the region this
morning, and could become the focus for scattered light shower
activity through the day. Most of this should develop south of
GRB CWA, where some weak CAPE will reside. Temperatures will
range from the mid to upper 60s north to the lower to middle 70s
south.

Cyclogenesis will occur over the Upper Mississippi Valley this
evening, with the deepening low tracking from far northwest WI
late tonight into the U.P. and Lake Superior region on Tuesday.
A strengthening warm front will lift north across the forecast
area tonight, and a 50+ knot LLJ will develop. Elevated
thunderstorms will develop, especially after 06z/Tue, and could
become severe in a strongly sheared environment (0-6 km shear of
45-60 kts, and 0-3km SRH of 300+). Given the expected elevated
nature of the early morning convection, would expect large hail to
be the main severe threat. Though with the strengthening LLJ only
a few thousand feet above the surface, cannot rule out wind
potential too. Although models differ somewhat on timing, the
general concensus is that the bulk of the thunderstorm activity
will occur between 2 am and 8 am Tuesday. Heavy rainfall, with
amounts of an inch or greater are anticipated, as PWATs will be in
the 1.50-1.75 inch range.

The big question is whether lingering showers/storms and cloud
cover will allow the atmosphere to recharge before the cold front
moves through in the early afternoon. Most of the meso-models
suggest that strong convection will not redevelop on the cold
front, but in reality it is too early to tell. If redevelopment
does occur, the most likely area would be over our southeast
counties.

Winds will ramp up late tonight into Tuesday, with gale force
gusts possible on the bay and Lake Michigan, especially between
13z-19z/Tues. Have issued a Gale Watch, with a timing that
includes a ramp-up and ramp down period of small craft advisory
conditions.

.LONG TERM...Tuesday Night Through Monday
Issued at 228 PM CDT Mon Sep 2 2019

Fairly quiet period anticipated for the extended portion of the
forecast, with only a couple minor chances of rain. Below normal
temperatures can be expected through this time period as well.

Tuesday night through Wednesday night: Cyclonic flow will initially
be in place Tuesday evening as the 500mb trough axis slowly exits to
the east, late in the evening. 850mb temperatures are expected to
drop to around 3C to 2C as north to northwest winds flow across Lake
Superior. This will likely allow delta-T values favorable for lake
effect rain showers or at a minimum lake effect cloud cover over the
north central portions of WI. Dry Canadian high pressure will
steadily build across the area overnight through Friday morning as
the upper-level trough axis continues to shift well to the east.
This will allow for a break in the precipitation along with cooler,
more Fall-like air to move in. Winds will become lighter overnight
(although not calm), allowing overnight lows to drop into the upper
30s, in the typical cold spots of the north-central, while most of
the rest of the area stays in the 40s and 50s. High temperatures
will be a bit cooler as well with most locations staying in the 60s.

Thursday through Friday: The surface high pressure center will slide
east of the area, allowing some moisture to return. At the same
time, a couple shortwaves are expected to rotate through the area
Thursday into late Thursday night. The combination of these features
and weak forcing from a surface low, will lead to increasing cloud
cover and some scattered rain showers. The forcing and better
moisture will slide to the east of the area by Friday afternoon as
dry high pressure builds across the area again. Highs will be in the
60s to around 70s with overnight lows dropping into the upper 40s
to mid 50s.

Rest of the extended: The aforementioned surface high pressure system
is expected to become centered directly overhead Saturday through
Sunday. This will allow for a break in the precipitation along with
fairly calm winds. In addition, much cooler air will filter across
the western Great Lakes with high temperatures in the 50s and 60s
with overnight lows dropping into the mid 30s across the north half,
while the south half bay see low to mid 40s. This may also set the
stage for more widespread frost for the Northwoods.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 111 PM CDT Mon Sep 2 2019

There was a mix of VFR and MVFR ceilings across the forecast area
at midday. Clouds AOB 3,000 feet should become scattered or
dissipate this afternoon at most locations. Weather for the
remainder of the day should be relatively quiet.

A warm front will push north across Wisconsin during the night as
a mid level short wave trough moves through the state. Expect
storms to form in the vicinity of the front. Strong winds and
large hail are possible with some of the stronger storms.
Widespread MVFR/IFR conditions should also develop as the storms
arrive.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Cooley
AVIATION.......MG
Hazardous weather outlook, Sep 2, 2:46 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
246 PM CDT Mon Sep 2 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
246 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a good chance of thunderstorms late tonight. Some of
these storms may become severe late tonight. Large hail, damaging
winds and heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a good chance of thunderstorms Tuesday morning. Some of
these storms may be severe. Damaging winds and heavy rainfall
will be the main threats. If the atmosphere can sufficiently
destabilize Tuesday afternoon, another round of isolated to
scattered strong to severe thunderstorms would be possible,
mainly over east-central Wisconsin.

Southwest to west winds will gust to 30 to 40 mph on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Tuesday
morning.

LMZ521-522-541>543-032000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
246 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a good chance of thunderstorms late tonight. Any storms
would pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a good chance of thunderstorms Tuesday morning, with a
smaller chance of thunderstorms during the afternoon. Any storms
would pose a hazard to mariners.

Southwest winds will gust to 35 to 40 knots on Tuesday, then veer
to the northwest and decrease Tuesday evening. A Gale Warning is
in effect.

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:52 AM CDTGale WatchGRB10 hr

Nearby

Gale Warnings in Wisconsin, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.